Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

A convergence theorem
for the fast multipole method
for 2 dimensional scattering problems


Author: Christophe Labreuche
Journal: Math. Comp. 67 (1998), 553-591
MSC (1991): Primary 41A58, 35J05, 65N30
MathSciNet review: 1458223
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Fast Multipole Method (FMM) designed by V. Rokhlin rapidly computes the field scattered from an obstacle. This computation consists of solving an integral equation on the boundary of the obstacle. The main result of this paper shows the convergence of the FMM for the two dimensional Helmholtz equation. Before giving the theorem, we give an overview of the main ideas of the FMM. This is done following the papers of V. Rokhlin. Nevertheless, the way we present the FMM is slightly different. The FMM is finally applied to an acoustic problem with an impedance boundary condition. The moment method is used to discretize this continuous problem.


References [Enhancements On Off] (What's this?)

  • 1. Milton Abramowitz and Irene A. Stegun, Handbook of mathematical functions with formulas, graphs, and mathematical tables, National Bureau of Standards Applied Mathematics Series, vol. 55, For sale by the Superintendent of Documents, U.S. Government Printing Office, Washington, D.C., 1964. MR 0167642
  • 2. F. Canning, The Impedance Matrix Localization Method for Moment-Method Calculations, IEEE antenna propag.,Vol 32, pp 18-30, oct 1990.
  • 3. F. Canning, Improved Matrix Localization, IEEE antenna propag., Vol 41,No 5, pp 659-667, may 1993.
  • 4. G. Beylkin, R. Coifman, and V. Rokhlin, Fast wavelet transforms and numerical algorithms. I, Comm. Pure Appl. Math. 44 (1991), no. 2, 141–183. MR 1085827, 10.1002/cpa.3160440202
  • 5. David L. Colton and Rainer Kress, Integral equation methods in scattering theory, Pure and Applied Mathematics (New York), John Wiley & Sons, Inc., New York, 1983. A Wiley-Interscience Publication. MR 700400
  • 6. L. Greengard and V. Rokhlin, A fast algorithm for particle simulations, J. Comput. Phys. 73 (1987), no. 2, 325–348. MR 918448, 10.1016/0021-9991(87)90140-9
  • 7. Mohamed Ali Hamdi, Une formulation variationnelle par équations intégrales pour la résolution de l’équation de Helmholtz avec des conditions aux limites mixtes, C. R. Acad. Sci. Paris Sér. II Méc. Phys. Chim. Sci. Univers Sci. Terre 292 (1981), no. 1, 17–20 (French, with English summary). MR 637242
  • 8. Ami Harten and Itai Yad-Shalom, Fast multiresolution algorithms for matrix-vector multiplication, SIAM J. Numer. Anal. 31 (1994), no. 4, 1191–1218. MR 1286223, 10.1137/0731062
  • 9. Ami Harten, Discrete multi-resolution analysis and generalized wavelets, Appl. Numer. Math. 12 (1993), no. 1-3, 153–192. Special issue to honor Professor Saul Abarbanel on his sixtieth birthday (Neveh, 1992). MR 1227185, 10.1016/0168-9274(93)90117-A
  • 10. J. Jin, The Finite Element Method in Electromagnetics, Wiley interscience, New York, 1993.
  • 11. P. Martin, Multipole Scattering: an Invitation, in The third international conference on mathematical and numerical aspects of wave propagation, G. Cohen, 1995.
  • 12. H. Petersen, D. Soelvason, J. Perran, E. Smith, Error Estimates for the Fast Multipole Method. I. The Two-Dimensional Case, Proceedings of the Royal Society of London, serie A, Vol 448, pp 389-400, march 1995.
  • 13. V. Rokhlin, Rapid solution of integral equations of classical potential theory, J. Comput. Phys. 60 (1985), no. 2, 187–207. MR 805870, 10.1016/0021-9991(85)90002-6
  • 14. V. Rokhlin, Rapid solution of integral equations of scattering theory in two dimensions, J. Comput. Phys. 86 (1990), no. 2, 414–439. MR 1036660, 10.1016/0021-9991(90)90107-C
  • 15. Bradley K. Alpert and Vladimir Rokhlin, A fast algorithm for the evaluation of Legendre expansions, SIAM J. Sci. Statist. Comput. 12 (1991), no. 1, 158–179. MR 1078802, 10.1137/0912009
  • 16. V. Rokhlin, N. Engheta, W. Murphy, M. Vassiliu, The Fast Multipole Method for Electromagnetic Scattering Problems, IEEE transactions on antenna and propagation, Vol 40, No 6, pp 634-641, june 1992. CMP 92:14
  • 17. V. Rokhlin, R. Coifman, S. Wandzura The Fast Multipole Method for Wave Equation: a Pedestrian Prescription, IEEE anten. and propag. mag., Vol 35, No 3, pp 7-12, june 1993.
  • 18. V. Rokhlin, Diagonal forms of translation operators for the Helmholtz equation in three dimensions, Appl. Comput. Harmon. Anal. 1 (1993), no. 1, 82–93. MR 1256528, 10.1006/acha.1993.1006

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 41A58, 35J05, 65N30

Retrieve articles in all journals with MSC (1991): 41A58, 35J05, 65N30


Additional Information

Christophe Labreuche
Affiliation: Thomson CSF-LCR, Domaine de Corbeville, 91404 Orsay cedex, France
Email: labreuch@thomson-lcr.fr

DOI: http://dx.doi.org/10.1090/S0025-5718-98-00937-5
Keywords: Fast Multipole Method, Helmholtz equation, Hankel function
Received by editor(s): December 11, 1995
Received by editor(s) in revised form: October 7, 1996
Article copyright: © Copyright 1998 American Mathematical Society